Monday, January 22, 2007

Should we consider HIT (heparin induced thrombocytopenia) in cases of DVT and PE?

The answer to the title question is "yes" if the patient is receiving or has recently received unfractionated heparin(UFH) or low molecular weight heparin(LMWH).

This important point is made in an editorial in the Sept 2006 issue of Chest (subscription required) by the guru of HIT, Dr. Theodore Warkentin from Hamilton Ontario.

He quotes an accompanying article by Levine et al who did a meta-analysis that quantitated the risk of HIT in patients in whom VTE (venous thromboembolism) developed while they were taking heparin or shortly there after. ( "How frequently is venous thromboembolism in heparin-treated patients associated with heparin-induced thrombocytopenia" Levin, R L et al Chest 130/3 sept 2006 pg 681). The risk was 12.8% in patients who were receiving UFH and less than 1/100 in those receiving LMWH.

Warkentin raises the important point that a DVT can develop slightly before or at the same time as the platelet count falls ( the drop in platelet count is the clue to diagnose HIT) so therapeutic doses of heparin may be given before one realizes that HIT is present. This refers to the situation in which a patient receiving heparin thromboprophylaxis develops symptomatic VTE. One way to avoid the possibility of giving a patient with heparin induced thrombocytopenia more heparin is to use fondaparinux to treat DVT and PE since it does not cross react with the HIT antibodies. One problem with this is that fondaparinux is not approved in the U.S.for treatment of HIT (only argatroban and lepirudin are).

It has become important to inquire about recent hospitalizations or medical procedures in any patient with VTE.Heparin is widely used in hospitalized patients ( keep-open I.V.'s and heparin flushes being common sources). Prior platelet counts can be critically helpful.

The pathophysiology of HIT is fascinating to internists, who always wax poetic, about the mechanism of disease.It is an immunologic attack in which the antigen is a heparin-platelet factor 4 complex which when linked with an IgG antibody activates and aggregates platelets which form microparticles and induces a thrombin storm of coagulation which must be treated by stopping the heparin and giving antithrombin agents. There is plenty of irony to go around-thrombosis being caused by giving an anticoagulant, thrombocytopenia that is associated with deleterious clotting rather than bleeding and potentially catastrophic venous and arterial thrombosis and gangrene if the old standby coumadin is given to a patient while the HIT process thunders along untreated.

Testing for the antigen-antibody complex,however, is not the basis for diagnosis which is clinical and keys on a decrease in platelets by 50% or a platelet count of less than 100,000.

No comments: